Jump to content
Sclero Forums
Sam

My Fingers Are Hurting Really Bad

Recommended Posts

It feels like someone is taking a medal instrument and stabbing them. I haven't felt that in a long time. the last time was when I had an ulcer on my left index finget when I was 21 years old. But I dont have an ulcer. My left hand fingers hurt more than my right. but it really hurts when I am laying down and sleeping I'm not laying on them or have them clenched. I also notice that they are bending more. Can people who have CREast have that? Sam


Sam

Share this post


Link to post
Share on other sites

Sam,

I was just diagnosed with CREST and my fingers hurt a lot and so do my hands. Sometimes the tips of my fingers feel like I am being stabbed. Right now while I am typing the tips of my fingers hurt. I would definitely ask your rheumatologist about it. Sorry you're hurting so much. My fingers don't bend, but I would think that people who have CREST could have that too. Of course, I am not a doctor so don't count on my being right.

Nan

Share this post


Link to post
Share on other sites

My hands ache and curl too. My doctor says there's not much to be done other than ibuprofen for the pain. I tried paraffin wax the other day and it was so nice, but is that all that can be done?


You can deprive the body but the soul needs chocolate

my HMO makes me wear a helmet...

Share this post


Link to post
Share on other sites

Hi Sam,

I'm very sorry that your hands are so painful and hope they settle down soon.

CREST is just another term for Limited Systemic Scleroderma. The "limited" part only refers to the fact that the skin involvement is usually limited to the hands and/or the face. In other aspects, it can affect any or all of the internal organs.

Sclerodactyly is the "S" in CREST and it refers to the swelling, tightening, and sometimes eventual hardening of the hands, which is where the very abrupt but sometimes apt phrase "the disease that turns people to stone" comes from.

So yes, CREST (Limited Scleroderma) can affect the hands. The initial phase is usually swelling, either with or without discomfort or pain. Sometimes it stops at the point or recedes. In other cases, it can advance to tightening; and in a few cases it progresses to hardening. Generally the process takes years, but in the very worst cases it can seemingly take place in a matter of weeks.

Of course, I'm not a doctor, I have no medical training at all (etc.) But you should report this symptom to your doctor. Occupational therapy for the hands can be beneficial but needs to be started right away, as it is easier to prevent progression than to ameliorate any damage that is already done.

The best thing, of course, is to have a scleroderma expert on your medical team. Most regular doctors or rheumatologists are lost at sea when it comes to scleroderma and thus do not properly monitor or treat the illness, or actively work to try to prevent complications.


Warm Hugs,

 

Shelley Ensz

Founder and President

International Scleroderma Network (ISN)

Hotline and Donations: 1-800-564-7099

 

The most important thing in the world to know about scleroderma is sclero.org.

Share this post


Link to post
Share on other sites

Shelley, thanks I kinda thought it could happen,I read so much that I often forget. I did email my rheumatologist to let him know. See what the next step is. Thanks again, Sam


Sam

Share this post


Link to post
Share on other sites

There are numerous helpful peripheral vasodilating drugs available. You should not have to go through such pain.

 

I've had CRST with digital ulcers for 30 years - but never so bad as 9 months after a stem cell transplant for lymphoma. My rheumatologist put me on Adalat (a calcium channel blocker). When this wasn't enough, I searched the Net for vasodilators and brough a list to me rheumatologist. She decided Prazosin (Minipress) would be helpful, and, together, the two drugs worked wonders with the pain. Elsewhere in the forum you may find other members who've had success with other drugs.

 

A side effect of these drugs is reduced blood pressure - so your doctor might be hesitant to prescribe them if your blood pressure is on the low side. To get around this, my doctor had me buy one of those automatic blood pressure devices that you can get at any pharmacy, to check daily.

 

Good Luck,

 

Craig

Share this post


Link to post
Share on other sites

Peanut, I beg to differ with your doctor about the pain! He must be one of these who thinks pain medicine is dangerous or something. There are many things that can help you with that pain, including both vasodilators and pure old pain meds! Do some online research and print out lists and take them to the doctor -- or, better still, find a doctor that does his or her own research!

 

In the first place, Ibuprofen, can be hard on the stomach and can, in some cases, cause kidney problems. Since many people with scleroderma already have gastrointestinal problems, Ibuprofen doesn't seem like a good choice, and neither does aspirin, for the same reason. Since Acetomenophen can damage the liver, it doesn't seem like a good choice either. It's okay to take these drugs once in awhile, I suppose, but for people who need several a day, it doesn't seem safe to me.

 

Are you seeing a specialist in scleroderma? I think for that for anyone with a disease this serious, a well-informed and sympathetic doctor is crucial! There are aspects of the disease that, if not treated promptly and correctly, are permanently damaging to you.

 

Good luck

 

 

 

 

 

Mary in Texas

Share this post


Link to post
Share on other sites

Mary, thanks for you input. Yes I see my rheumatologist who specilizes in Scleroderma. As you mentioned before about some meds that we can't take because of gastro problems. I am one of those people. My gastro doctor only wants me to take tylenol for the pain. I have ulcerative colits and hiatal hernia plus Barrett's. So most of the time I just deal with the pain. Sam


Sam

Share this post


Link to post
Share on other sites

Hi, I'm not diagnosed but have many symptoms. Thank you Shelley for the sites, very interesting reading. I read under sclerodactyly that the swelling can be intermittent. My hands are hard and I can't make fist or spread my fingers............sometimes. Is this possible? Sometimes my hands look and move almost normally. Does anyone know if the tightening can be intermittent and worse at sometimes than others? I know that my hands are changing and are quite hard and shiny up to the first joint and also the palms are very hard. Maybe it is just the raynauds causing this. Sometimes I think I'm going bonkers and just imagining it. :unsure: I also have very swollen large knuckles all of the time. and I do get red dots in the palm, but these come and go as well.I also get the sharp stabbing pain in the tips of my fingers.

 

Hugs, Piper

Share this post


Link to post
Share on other sites

Hi Pipes!

 

You are not going bonkers, :) Yes - the tightening can be intermittent and can change. I know mine do. With all of your symptoms, I'm surprised you don't have a diagnosis yet. Hmmmm Seems to me it's pretty obvious what you have. The important thing is to make sure your symptoms are being treated.

 

Love ya!


Warm and gentle hugs,

 

Pamela

ISN Support Specialist

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Hi all,

Thanks for the reply.

I take Ibuprofen because I can’t stomach too much Tylenol, or other strong pain relievers.

 

My rheumatologist comes highly recommended but I’ll ask him if he considers himself a scleroderma specialist. I’m very hesitant to switch doctors because the wait for a new rheumatologist is always 6-8 weeks.

 

I use the computer at my job and a lot of typing or mouse work brings on the aches and swelling. I’ve pretty much given up driving with my right hand because it cramps just holding the steering wheel. I try to stretch my wrists and fingers but my grip keeps getting looser and fingers continue to curl.

 

Thanks everyone.

Maybe I’ll treat myself to paraffin. That really seemed to help.

 

peanut


You can deprive the body but the soul needs chocolate

my HMO makes me wear a helmet...

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×